Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2018, 3:18 PM CDT for Johnson County, Nemaha County, Otoe County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 3:18 PM CDT (20:18 UTC)
- Expired
- May 29, 2018, 3:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Johnson County, NE, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:02 PM CDT, 16 minutes earlier.
Area forecast discussion, May 29, 3:02 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 302 PM CDT Tue May 29 2018 .SHORT TERM...(Tonight through Friday) Issued at 300 PM CDT Tue May 29 2018 Convection ongoing at the start of the period this afternoon as first in a series of short waves lifts across the area in advance of strong upper trough over the western high plains. Additional storms are likely into the late night hours as this system works its way across the region with storms ending by morning in eastern parts of the area as the main trough shifts to the east. Once this system is east of the area hot temperatures return for a short time as upper ridging moves back over the central plains for Thursday and Friday. .LONG TERM...(Friday night through Tuesday) Issued at 300 PM CDT Tue May 29 2018 Stormy conditions return to the region Friday night into Saturday as another strong upper trough sweeps across the northern and central plains. A strong cold front will accompany the upper system and bring more seasonal temperatures to the area through Monday before ridging again builds back for the middle of next week with another round of mid summer temperatures for the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday morning) Issued at 102 PM CDT Tue May 29 2018 Showers and thunderstorms expected periodically this afternoon and tonight. Kept conditions VFR outside of thunderstorms and mentioned gusty winds...otherwise southeast through southwest winds 5 to 15kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Zapotocny
Hazardous weather outlook, May 29, 1:39 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 139 PM CDT Tue May 29 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300845- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 139 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few waves of thunderstorms are expected to develop this afternoon and continue tonight. Some of these storms may become strong to severe with large hail, damaging winds, heavy rain, lightning, and an isolated tornado. Heating this afternoon combined with a surface boundary in eastern Nebraska and western Iowa has been enough to promote thunderstorm development early and mid afternoon. These thunderstorms may produce marginally severe hail and gusty winds or a funnel/isolated tornado. Later this afternoon and this evening, an upper level weather disturbance in southwest Nebraska that travels northeast is expected to provide additional support for another round of thunderstorms. Much of the area outlook area has the risk for severe weather with any of the stronger storms that develop. A slightly greater risk for severe weather later this afternoon and evening will be along and south of I-80 where damaging outflow winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for potential severe weather will be Friday evening as a strong storm system moves across the northern and central Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening. Zapotocny
In the hours before
Special weather statement, May 29, 1:47 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018
NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.
LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
4102 9635 4102 9645 4121 9643 4122 9636
4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635
BLBLocal storm report, May 29, 2:02 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 5 NE MEMPHIS 41.15N 96.36W
05/29/2018 SAUNDERS NE TRAINED SPOTTER
TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
DIAMETER.
&&
BLBSpecial weather statement, May 29, 2:17 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 217 PM CDT TUE MAY 29 2018 IAZ069-079-080-291945- Pottawattamie IA-Mills IA-Montgomery IA- 217 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY... NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Emerson, or 29 miles southwest of Atlantic, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area. LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522 TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538 BLB
Local storm report, May 29, 2:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 5 MILES NW LESHARA 41.39N 96.49W
05/29/2018 E60 MPH SAUNDERS NE PUBLIC
ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE
SIZED HAIL.
&&Local storm report, May 29, 2:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 NE YUTAN 41.26N 96.37W
05/29/2018 E0.75 INCH SAUNDERS NE PUBLIC
40 MPH WINDS GUST.
&&
CZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:33 AM CDT | Special Weather Statement | OAX | Nemaha | 12 min |
| May 29, 2:46 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Johnson, Nemaha, Otoe, Richardson and 2 more | 29 min |
| May 29, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 35 min |
| May 29, 3:16 AM CDT | Special Weather Statement | OAX | Nemaha, Otoe, Richardson | 44 min |
| May 29, 1:47 PM CDT | Special Weather Statement | OAX | Sarpy | 28 min |
| May 29, 2:01 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders | 29 min |
| May 29, 2:20 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 25 min |
| May 29, 2:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 29, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 42 min |
| May 28, 7:21 PM CDT | Special Weather Statement | OAX | Fremont, Mills | 24 min |
| May 29, 2:17 PM CDT | Special Weather Statement | OAX | Montgomery | 28 min |
| May 29, 2:34 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 26 min |
| May 29, 2:50 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 14 min |
| May 29, 3:24 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 21 min |
| May 29, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 18 min |
| May 29, 3:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 30 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 36 min |
| May 29, 4:20 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page, Pottawattamie | 40 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 32 min |
| May 29, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 47 min |
| May 29, 5:37 PM CDT | Areal Flood Advisory | OAX | Montgomery, Page, Pottawattamie | 3 hr |
| May 29, 5:44 PM CDT | Special Weather Statement | OAX | Pottawattamie | 46 min |
| May 28, 7:43 PM CDT | Special Weather Statement | OAX | Holt | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.